If you have unexplained diarrhea, and you are taking antibiotics, be sure to tell your doctor the name of your prescription antibiotic, the date when you first began treatment and the date when your bowel symptoms began.
To evaluate the severity of your diarrhea and assess your risk of dehydration, your doctor will ask about:
How many stools you are having per day
Whether the stools are semi-solid, mildly loose or very watery
The appearance of your stool
Whether you have any of the signs of dehydration — a very dry mouth, intense thirst, decreased urination, extreme weakness
Whether there is blood in your stool
If you have additional worrisome symptoms, such as fever or abdominal pain
In most cases, your doctor can diagnose antibiotic-associated diarrhea based on your symptoms, your history of antibiotic treatment and the results of your physical examination. Your doctor is likely to suspect C. difficile infection if you have unusually severe symptoms, if you have been discharged recently from a hospital or nursing home, or if you have:
A fever over 101° Fahrenheit
Severe diarrhea (more than 10 watery stools daily)
Signs of significant dehydration (dry mouth, intense thirst, decreased urination, weakness)
Stool that contains blood or pus
This testing usually involves checking one or more stool samples for the presence of a toxin made by C. difficile bacteria.